The idea of combining Atralin and Hydroquinone is a good one. Essentially, Atralin is the same as Retin A. The idea of combining these two medications, echoes the concept employed by Galderma when they designed Tri-Luma, which in turn was derived from the Kligman formula. (The late Albert Kligman being the renowned dermatologist who devised Dove Soap and Retin A).
Your dermatologist probably realizes that Tri-Luma is getting hard to comeby since production from the manufacturer has been spotty.
A large, well done clinical study by Griffiths et al, published in the October 1993 British Journal of Dermatology, showed a significant decrease in pigmentation ( 36%) with Tretinoin 0.01 cream as monotherapy. Tretinoin works to decrease pigmentation in three ways: inhibiting the production of the enzyme tyrosinase, blocking transfer of melanin, and causing epidermal cells to migrate faster so that they pick up less pigment.
Another well done study showed that the combination of Hydroquinone and Tretinoin decresed pigmentation and the results were synergistic.
Generally, I advocate using creams separately as combining them can reduce the concentration of each alone. I would recommend this approach with your use of Atralin and Hydroquinone. However, I would only separate their use by 30 minutes. Apply Atralin first. This may help activate the Retinoid receptors in the skin. Besides it will "open up" the skin to any ensuing application. So, wait a half hour after Atralin application, and then apply your hydroquinone.